Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 29, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 24, 2005, 7:25 PM EDT for Carteret County, Craven County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 7:25 PM EDT (23:25 UTC)
- Expired
- May 24, 2005, 8:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Carteret County, NC, Craven County, NC
The radar
The Morehead City radar (KMHX), 10 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.4 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 242325
SVRMHX
NCC031-049-250015-
/O.NEW.KMHX.SV.W.0029.050524T2325Z-050525T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
725 PM EDT TUE MAY 24 2005
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAVEN COUNTY IN EASTERN NORTH CAROLINA
CARTERET COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 815 PM EDT
* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEUSE FOREST TO HAVELOCK...OR
ALONG A LINE EXTENDING FROM 8 MILES NORTH OF HAVELOCK TO
HAVELOCK...AND MOVING SOUTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
EMERALD ISLE AROUND 730 PM EDT...
BROAD CREEK AROUND 735 PM EDT...
NEWPORT AROUND 740 PM EDT...
INDIAN BEACH AROUND 745 PM EDT...
SOUTH RIVER AROUND 750 PM EDT...
MOREHEAD CITY AROUND 755 PM EDT...
IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3509 7606 3510 7607 3498 7619 3508 7647
3491 7677 3507 7702 3491 7709 3484 7691
3478 7716 3467 7711 3471 7676 3470 7676
3464 7710 3479 7661 3458 7654 3498 7630
3498 7621 3467 7650 3466 7649 3506 7603
$$
121 follow-up statement
000
WWUS52 KMHX 242355
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
753 PM EDT TUE MAY 24 2005
NCC049-250003-
/O.CAN.KMHX.SV.W.0029.000000T0000Z-050525T0015Z/
CRAVEN NC-
753 PM EDT TUE MAY 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR CRAVEN COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE COUNTY...SO THE WARNING
HAS BEEN CANCELLED.
LAT...LON 3507 7614 3511 7625 3510 7640 3508 7647
3494 7660 3491 7662 3487 7666 3483 7670
3481 7672 3482 7670 3481 7668 3481 7666
3480 7664 3479 7661 3479 7653 3479 7646
3480 7639 3482 7637 3485 7629 3504 7607
$$
NCC031-250015-
/O.CON.KMHX.SV.W.0029.000000T0000Z-050525T0015Z/
CARTERET NC-
753 PM EDT TUE MAY 24 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM EDT FOR
CARTERET COUNTY...
AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF CEDAR
ISLAND TO OPEN GROUNDS FARM...OR ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF CEDAR ISLAND TO 7 MILES NORTH OF BEAUFORT...MOVING
SOUTHEAST AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
OPEN GROUNDS FARM AROUND 800 PM EDT...
CEDAR ISLAND AROUND 805 PM EDT...
STACY AROUND 810 PM EDT...
ATLANTIC AROUND 815 PM EDT...
IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3507 7614 3511 7625 3510 7640 3508 7647
3494 7660 3491 7662 3487 7666 3483 7670
3481 7672 3482 7670 3481 7668 3481 7666
3480 7664 3479 7661 3479 7653 3479 7646
3480 7639 3482 7637 3485 7629 3504 7607
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:00 PM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 24, 3:00 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 PM EDT TUE MAY 24 2005
.SHORT TERM (TONIGHT THROUGH THURSDAY)...STRONG S/W WILL MOVE
ACROSS THE AREA LATE THIS AFTERNOON AND EARLY EVENING. AREA OF
LARGE SCALE ASCENT WILL OVERSPREAD THE AREA AS A RESULT. SHOWERS
AND THUNDERSTORMS SHOULD DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON AS LARGE SCALE ASCENT OVERSPREADS THE REGION. GIVEN
STEEP LAPSE RATES IN ASSOCIATION WITH COOLING MID LEVEL TEMPS
...ISOLATED SEVERE HAIL IS POSSIBLE WITH SOME OF THE STRONGER
STORMS. IN ADDITION... THE THREAT FOR LOCALIZED SEVERE WIND GUSTS
ARE ALSO POSSIBLE GIVEN DRIER LOW LEVELS WHICH WILL ENHANCE
CONVECTIVE DOWNDRAFT POTENTIAL. LIMITING FACTOR FOR SEVERE WEATHER
IS THE LIMITED INSTABILITY ACROSS THE AREA. WEDNESDAY WILL BE AN
UNSEASONABLY COOL AND CLOUDY DAY WITH DAYTIME HIGHS AROUND 20
DEGREES BELOW NORMAL. MAINTAINED LOW CHANCE OF POPS IN FOR WEDNESDAY
AS ANOTHER VORT MAX ROTATES SOUTHEAST ACROSS THE AREA ON WESTERN
PERIPHERY OF UPPER LOW LOCATED OFF THE DELMARVA PENINSULA. THURSDAY
WE WILL SEE A WARMING TREND WITH TEMPS CLIMBING BACK INTO 70S UNDER
A PARTLY CLOUDY SKY BY NOON.
&&
.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...ANOTHER COLD FRONT
APPROACHES THE REGION THURSDAY NIGHT AND MOVES THRU THE REGION
FRIDAY NIGHT GIVING US ANOTHER CHANCE OF SHOWERS. THERE WILL NOT
BE MUCH OF A TEMPERATURE CHANGE WITH THIS FRONT AS THERE WILL BE A
ZONAL FLOW ALOFT. ANOTHER CHANCE OF SHOWERS ON TUESDAY AS ANOTHER
TROUGH MOVES THROUGH THE REGION. TEMPERATURES THROUGH THE PERIOD
WILL BE NEAR NORMAL.
&&
.AVIATION...GENERALLY VFR CONDITIONS TODAY WITH SCT MVFR/IFR IN
SHWRS/TSTMS THIS AFTN AND EVE. WDSPRD MVFR TO IFR CIGS DEVELOPING
TONIGHT AS LOW DEVELOPS OFFSHORE...SETTING UP N TO NE LOW LVL FLOW
OVER AREA.
&&
.MARINE...MODELS ARE IN BETTER AGREEMENT AND WILL CONTINUE TO FAVOR
THE GFS WINDS. LOW PRESS IS EXPECTED TO DEEPEN OFF THE COAST...THEN
MOVE OFF TO THE NE. PRESS GRADIENT SHOULD TIGHTEN TONIGHT WITH A
SURGE OF CAA. EXPECTED SCA CRITERIA CONDITIONS FOR COASTAL WATERS N
OF HAT TONIGHT...THEN WATERS N OF LOOKOUT BY WED MORNING. CONDITIONS
S OF LOOKOUT SHOULD STAY JUST BLO SCA CRITERIA. SWELL CONTINUES FOR
NRN WATERS FOR THU...THEN CONDITIONS IMPROVING THU NIGHT AND FRI.
SOME CONCERN FOR MINOR OVERWASH NRN OUTER BANKS ON WED WITH HIGH
SWELL AND HIGH ASTRONOMICAL TIDES...BUT WINDS EXPECTED TO BE MORE NW
THAN N-NE SHOULD KEEP WATER LVLS 2 FT ABOVE NORMAL OR LESS.
RIP CURRENTS...MODERATE THREAT N OF HAT DUE TO 2 TO 3 FT EASTERLY
SWELL AND ASTRONOMICAL HIGH TIDE PERIOD. LOW THREAT SRN BEACHES.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ154 FROM 8 AM WEDNESDAY TO 8 PM
THURSDAY.
...SMALL CRAFT ADVISORY FOR AMZ156 FROM 11 AM WEDNESDAY TO 8 PM
WEDNESDAY.
...SMALL CRAFT ADVISORY FOR AMZ150-152 FROM 2 AM WEDNESDAY TO 8
PM THURSDAY.
&&
SHORT TERM...WINGENROTH
LONG TERM...WINGENROTH
AVIATION...PRINGLE
MARINE...PRINGLEHazardous weather outlook, May 24, 3:50 AM EDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA...CORRECTED NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 350 AM EDT TUE MAY 24 2005 AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098- 103-104-250800- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT- WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE- DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 350 AM EDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ...ISOLATED SEVERE STORMS POSSIBLE IN NORTHEAST NORTH CAROLINA THIS AFTERNOON AND EVENING... A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF IT. THE ATMOSPHERE WILL BE UNSTABLE...WITH THE MOST UNSTABLE AIR OVER NORTHEAST NORTH CAROLINA. A FEW OF THE STRONGER STORMS COULD PRODUCE HAIL AND STRONG GUSTY WINDS THIS AFTERNOON AND EVENING. THERE IS A MODERATE THREAT OF RIP CURRENTS FOR THE BEACHES NORTH OF CAPE HATTERAS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 24, 6:28 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
628 PM EDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 2 N WASHINGTON 35.59N 77.05W
05/24/2005 60 MPH BEAUFORT NC TRAINED SPOTTER
BROKEN TREE LIMBS AND PEA SIZE HAIL COVERING GROUND.
&&
RSBLocal storm report, May 24, 6:41 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
641 PM EDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL PINETOWN 35.61N 76.91W
05/24/2005 0.88 INCH BEAUFORT NC PUBLIC
NICKEL SIZE HAIL COVERING THE GROUND.
&&
RSBLocal storm report, May 24, 6:44 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
644 PM EDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL PINETOWN 35.61N 76.91W
05/24/2005 1.50 INCH BEAUFORT NC PUBLIC
&&
RSBLocal storm report, May 24, 7:04 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
704 PM EDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL SOUTH RIVER 34.96N 76.62W
05/24/2005 0.75 INCH CARTERET NC PUBLIC
&&
RSBThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:52 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 38 min |
| May 24, 6:00 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 45 min |
| May 24, 6:32 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven | 43 min |
| May 24, 6:42 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 33 min |
| May 24, 7:08 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 37 min |
| May 24, 7:10 PM EDT | Special Marine Warning | MHX | 65 min | |
| May 24, 7:18 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 18 min |
| May 24, 7:37 PM EDT | Special Marine Warning | MHX | 83 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.